Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 204, NWS Memphis, TN

September 23, 2001Dunklin County, Pemiscot County, Missouri

NWS Memphis, TN issued this severe thunderstorm warning at Sep 23, 2001, 5:50 PM CDT for Dunklin County, Pemiscot County, Missouri. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 23, 2001, 5:50 PM CDT (22:50 UTC)
Expired
Sep 23, 2001, 6:30 PM CDT
In force
40 min
Issued by
NWS Memphis, TN
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Dunklin County, MO, Pemiscot County, MO

What was reported inside it

TimeReportWhereRemark
Sep 23, 5:53 PM CDTThunderstorm WindWhite Oak, MOA few large tree limbs were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 23, 1:45 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2001-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 799 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2001-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
799 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

245 
WUUS54 KMEG 232250
SVRMEM
MOC069-155-232330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
550 PM CDT SUN SEP 23 2001

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUNKLIN COUNTY IN SOUTHEAST MISSOURI
  PEMISCOT COUNTY IN SOUTHEAST MISSOURI

* UNTIL 630 PM CDT.

* AT 545 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  KENNETT...MOVING EAST AT 20 MPH.

  AT 540 PM CDT...LOCAL LAW ENFORCEMENT REPORTED QUARTER SIZE HAIL   
  NEAR KENNETT.

* CITIES IN THE PATH OF THIS STORM THROUGH 630 PM CDT INCLUDE...
  BRAGG CITY...
  DEERING...
  PASCOLA...
  HOMESTOWN...
  WARDELL...
  BOLTON...
  HAYTI HEIGHTS...
  HAYTI...
  PORTAGEVILLE...

.IF CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND AND LARGE HAIL ARE LIKELY WITH THIS STORM.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.

LAT...LON 3636 9017 3618 9015 3618 8960 3643 8963

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 2:58 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Sep 23, 2:58 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
258 PM CDT SUN SEP 23 2001

STRONG CDFNT MOVING SWIFTLY ACRS SE MO AND NW AR THIS AFTN WITH TSRAS
ALONG AND AHEAD OF THE FRONT. AIRMASS HAS RECOVERED NICELY IN ADVANCE
OF THE FRONT WITH LI VALUES OF -4C...SFC DEWPOINTS IN THE MID 60S AND
CAPES OF 1500-2000 J/KG. DIRECTIONAL SHEAR VALUES ARE NOT IMPRESSIVE
WITH MAIN THREAT BEING HAIL AND WIND. MODELS DEPICT STRONG...
CONSISTENT DIVERGENCE AT THE 300 MB LEVEL THRU THE AFTN AND EVENING
IN ADVANCE OF THE SHARP UPR TROF. THIS WL HELP PRODUCE STRONG UVV
ACRS THE REGION THIS EVENING. ENUF MOISTURE IN PLACE TO JUSTIFY
LIKELY POPS ACRS ENTIRE CWFA THIS EVENING INTO THE OVERNIGHT. FRONT
WL SWEEP ACRS THE CWFA...MOVING THRU JBR IN THE EARLY EVENING...MEM
AND MKL BY 03Z AND TUP BY MIDNIGHT. GUSTY NW WINDS WL DEVELOP BEHIND
THE FRONT WITH MUCH COOLER AIR MOVING IN BY MORNING.

LOW CLOUDS WL HANG AROUND DURING THE MORNING. SFC FLOW BECOMES ANTI-
CYCLONIC BY AFTERNOON SO EXPECT SUN TO BREAK OUT. STRONG 850MB CAA
SHOULD KEEP TEMPS FROM RECOVERING VERY FAR. SOME PLACES WL NOT MAKE
IT TO 70 DEGREES. EXACT NUMBERS ARE TRICKY DUE TO CLOUD COVER. WL GO
NEAR OR JUST BLO FWC.

TROF CUTS OFF AS AN UPR LOW OVR THE ERN GREAT LAKES MON NIGHT. SFC
GRAD STILL FAIRLY STRONG ACRS THE MID SOUTH WHICH WL HELP KEEP
TEMPS FROM COMPLETELY BOTTOMING OUT. STILL TEMPS WL BE THE COOLEST
OF THE SEASON WITH READINGS APPROACHING 40 IN SOME AREAS. VERY
PLEASANT WEATHER IN STORE FOR THE REMAINDER OF THE WEEK AS UPR LOW
MOVES NE AND SFC GRADIENT SLACKENS. EXPECT SUNNY SKIES THRU NEXT
WEEKEND AND TEMPS SLOLY WARMING...THOUGH NOT BEFORE ANOTHER ROUND
OF VERY COOL TEMPS TUE NIGHT. PERHAPS UPPER 30S ACRS NE PARTS OF
THE MID SOUTH?

.MEG...NONE.
SJM

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.